Alert archive / Texas / High Wind Warnings in 2019

High Wind Warning 25, NWS Midland/Odessa, TX

May 18, 2019Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at May 18, 2019, 10:57 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2019, 10:57 AM CDT (15:57 UTC)
Expired
May 18, 2019, 7:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 12:53 PM CDTNON-TSTM WND GST 73Pine Springs, TXPEAK WIND GUST BETWEEN 1053 AM AND 1653 PM CDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

650 
WWUS74 KMAF 181557
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1057 AM CDT Sat May 18 2019

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR THE
GUADALUPE AND DELAWARE MOUNTAINS...

.An upper level storm system passing to the north of the area has 
resulted in high winds through the upper elevation of the Guadalupe
and Delaware Mountains this morning. These winds should diminish 
after sunset.

NMZ027-TXZ270-271-190100-
/O.NEW.KMAF.HW.W.0025.190518T1557Z-190519T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
957 AM MDT Sat May 18 2019

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect until 7 PM MDT this evening. 

* TIMING...Until 7 PM MDT this evening.

* WINDS...West 35 to 45 mph with gusts to around 65 mph.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and 
  tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
1 follow-up statement
826 
WWUS74 KMAF 181945
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
245 PM CDT Sat May 18 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
THE GUADALUPE AND DELAWARE MOUNTAINS...

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT FOR THE GUADALUPE AND DELAWARE MOUNTAINS...

.An upper level storm system passing to the north of the area has
resulted in high winds through the upper elevation of the 
Guadalupe and Delaware Mountains this afternoon.  These winds 
should diminish after sunset.

Another storm system will pass Monday and Monday night. High 
winds will again be possible.

NMZ027-TXZ270-271-190900-
/O.NEW.KMAF.HW.A.0020.190520T1500Z-190521T1200Z/
/O.EXT.KMAF.HW.W.0025.000000T0000Z-190519T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
145 PM MDT Sat May 18 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

The National Weather Service in Midland/Odessa has issued a High
Wind Watch, which is in effect from Monday morning through late
Monday night.  

* TIMING...Today...Until 6 PM MDT this evening.  Monday...From 
  Monday morning through late Monday night.  

* WINDS...Today...West 35 to 45 mph with gusts to around 65 mph.
  Monday...Southwest 35 to 55 mph with gusts to around 70 to 75
  mph. Monday night...Southwest to west 35 to 55 mph. Gusts up to
  75 to 80 mph decreasing to 60 to 70 mph after midnight.  

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers. Aviation interests may experience localized but
  extreme turbulence, or strong downward airflows, if flying in
  the vicinity of the Guadalupe Mountains. Pilots should be alert
  for standing wave clouds or other evidence of mountain wave 
  activity.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 18, 10:30 AM CDT, 27 minutes earlier.

Area forecast discussion, May 18, 10:30 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1030 AM CDT Sat May 18 2019

.DISCUSSION...

Sfc obs show post-frontal winds in the Guadalupes hitting high
winds criteria, and this looks to continue through the afternoon.
We'll do an update to reflect this, and adjust other parameters as
needed.  Updates out shortly.

&&

.PREV DISCUSSION... /issued 634 AM CDT Sat May 18 2019/

DISCUSSION...

Please see the 12Z aviation discussion below.

AVIATION...

Thunderstorms have moved east of area terminals early this
morning, though intermittent MVFR ceilings are possible at MAF for
the first hour or two of the forecast period. Otherwise, VFR
conditions are expected to prevail. Southwesterly to westerly
winds are expected as the dryline pushes east of the area today,
with winds increasing and becoming gusty by mid-morning, and gusts
to 25-35kt possible at all terminals through the afternoon. Gusts
will diminish after sunset, with sustained speeds dropping below
12kt overnight.

PREV DISCUSSION... /issued 242 AM CDT Sat May 18 2019/

DISCUSSION...
This mornings convection will have a chance to form into a short
line fueled by high instability and strong shear as it moves east
into the LLJ maxima of 40-45kts. TOR Watch #180 is in effect
until 10 AM CDT. 2 different areas are possible, but the more
southern and eastern area will likely have the highest severe
potential? Based on latest trends we prefer the NAMNEST which
increases storms across the S-SE PB and then quickly tracks area
of storms eastward. Large hail supported by accelerating updrafts
per thick CAPEs around -20C and steep 7h- 5h LRs of 8.2 C/KM.
0-1km SRH around 150 m2/s2 across central PB does suggest weak
tornadoes are possible. Dry and windy wx is expected today in wake
of the Pacific cold front. Downslope winds and sunny skies will
offset cold advection some, mostly M80s. Dry conditions and light
west wind Sunday AM will favor low temps about 5 degrees below
normal. Mid-level flow backs to sw Sunday PM with dry air still in
place high temps will climb back to a few degrees above normal.
Low-level will return Sunday night/Monday morning a few storms are
possible after 06Z/Monday. Storms are more likely though Monday
PM with a very sharp dryline and as sharp mid-level trough
approaches. For now looks like dryline will set- up near a Lamesa-
Midland-Sanderson line. Depending on timing of mid-level trough
dryline may not have much of chance to retreat? 0-6km bulk shear
and CAPEs over 3000 J/KG indicates severe storms are likely. An
assocd Pacific cold will move through the ern CWFA before 12Z Tue
and similar to today it will be windy/dry during the day Tue.
Dryline will return quickly and few storms will be possible Wed,
increasing in coverage Thur- Fri afternoons/evenings and probably
Sat too. Storms will be mostly favored across PB/Lower Trans
Pecos. Wed-Fri generally looks to be warmest part of the forecast
with highs 90-95 with highly amplified low-level thermal ridge.

FIRE WEATHER...
Dry and windy conditions fairly widespread today to result in
low-end critical fire wx, however fuel composite maps are still
"wet". As such we will consider todays conditions across SE NM and
the Trans Pecos elevated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     84  55  88  67 /  10   0   0  30
Carlsbad                       83  54  90  61 /   0   0   0  10
Dryden                         92  62  92  71 /   0   0   0  20
Fort Stockton                  85  58  91  66 /   0   0   0  20
Guadalupe Pass                 75  55  84  60 /   0   0   0   0
Hobbs                          81  51  87  61 /   0   0   0  30
Marfa                          79  48  88  54 /   0   0   0  10
Midland Intl Airport           85  56  89  68 /   0   0   0  30
Odessa                         85  55  89  67 /   0   0   0  30
Wink                           85  54  92  64 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 7 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 7 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

77/44
Hazardous weather outlook, May 18, 2:31 AM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
231 AM CDT Sat May 18 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-190745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
231 AM CDT Sat May 18 2019 /131 AM MDT Sat May 18 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are expected this morning across the
central and eastern Permian Basin, Lower Trans Pecos, and Stockton
Plateau. Threats include large hail, damaging winds, a few tornadoes,
frequent lightning, and heavy rain.

A Tornado Watch is in effect this morning for the central and eastern
Permian Basin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an increased probability of severe thunderstorms Monday and
Monday evening across the central and eastern Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this morning, especially across the
central and eastern Permian Basin

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 18, 6:18 AM CDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
618 AM CDT Sat May 18 2019

TXZ063-070-181200-
Reagan TX-Glasscock TX-
618 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND
NORTHEASTERN REAGAN COUNTIES UNTIL 700 AM CDT...

At 618 AM CDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Reagan County Airport, or 21 miles north of Big Lake,
moving northeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1000 AM CDT for western
Texas.

LAT...LON 3135 10148 3139 10163 3153 10166 3188 10127
      3183 10126 3146 10127
TIME...MOT...LOC 1118Z 224DEG 32KT 3151 10150

87
Local storm report, May 18, 8:20 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
820 AM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     TSTM WND DMG     COLORADO CITY           32.40N 100.86W
05/18/2019                   MITCHELL           TX   TRAINED SPOTTER

            TREE BRANCHES DOWN ACROSS AREAS OF TOWN.

&&

SCOTT.KLEEBAUER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:12 PM CDTSpecial Weather StatementMAFReagan48 min
May 17, 7:18 PM CDTSpecial Weather StatementMAFMidland42 min
May 17, 7:40 PM CDTTornado WarningMAFPecos, Terrell18 min
May 17, 8:09 PM CDTSpecial Weather StatementMAFUpton51 min
May 18, 12:53 AM CDTSpecial Weather StatementMAFWinkler52 min
May 18, 1:43 AM CDTSpecial Weather StatementMAFEctor47 min
May 18, 1:59 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland, Winkler61 min
May 18, 2:11 AM CDTSpecial Weather StatementMAFReagan34 min
May 18, 2:36 AM CDTSevere Thunderstorm WarningMAFReagan39 min
May 18, 2:48 AM CDTAreal Flood AdvisoryMAFReagan3 hr
May 18, 2:56 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin64 min
May 18, 3:16 AM CDTSpecial Weather StatementMAFReagan59 min
May 18, 3:19 AM CDTSpecial Weather StatementMAFMitchell41 min
May 18, 3:59 AM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry61 min
May 18, 4:00 AM CDTSpecial Weather StatementMAFMitchell45 min
May 18, 4:45 AM CDTSpecial Weather StatementMAFGlasscock45 min
May 18, 4:57 AM CDTSevere Thunderstorm WarningMAFBorden, Glasscock, Howard, Mitchell, Scurry63 min
May 18, 5:26 AM CDTAreal Flood AdvisoryMAFScurry3 hr
May 18, 6:08 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Mitchell112 min
May 18, 6:18 AM CDTSpecial Weather StatementMAFReagan42 min
May 18, 2:45 PM CDTHigh Wind WatchMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves37 hr

Nearby

High Wind Warnings in Texas, 2019High Wind Warnings in New Mexico, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.